Missouri, 2021

Flash Flooding and Flood in Missouri, June 28, 2021

June 28, 2021 · NWS SGF · 4 events in 2 counties and zones

Heavy rainfall affected the same region as rains earlier in the week, leading to additional flooding of some areas.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Heavy rainfall affected the same region as rains earlier in the week, leading to additional flooding of some areas.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at Jun 28, 5:00 AM CST, 2 hours 15 minutes earlier.

Area forecast discussion, Jun 28, 5:00 AM CST, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
600 AM CDT Mon Jun 28 2021

...Updated 12Z Aviation Discussion...

.SHORT TERM...(Today and tonight)
Issued at 330 AM CDT Mon Jun 28 2021

Isolated to scattered convection continues across portions of
Ozarks region this morning. The potential for localized heavy
rainfall and flash flooding continue in the ongoing Flash Flood
Watch across southwest Missouri this morning. The expectation is
for this activity to slowly dissipate through the early morning
hours. Otherwise, most areas are going to remain rather dry
through this morning.

Expect temperatures to climb into the lower 80s (northwest) to
middle 80s (southeast). By this afternoon, short term model
guidance suggests additional showers and thunderstorms to develop
across portions of southeast Kansas into west central Missouri.
This activity will be similar to recent rainfall over the last
several days, in which rainfall rates will approach 1 to 3 inches
per a hour. The expectation is that repeated rounds of
precipitation will train over the same areas that are already saturated
(lower FFG) from recent heavy rainfall. As a result, there will
be a continued concern for potential flash flooding through
tonight. The area of highest concern has been placed in a Flash
Flood Watch through Tuesday morning. This area is northwest of the
Interstate 44 corridor, or along and northwest of a line from
Joplin to Osage Beach. This area could see additional rainfall
amounts of 1 to 3 inches, with locally higher amounts through
Tuesday morning.

.LONG TERM...(Tuesday through Sunday)
Issued at 330 AM CDT Mon Jun 28 2021

For Tuesday through Thursday, the wet pattern is expected to
continue with daily chances for scattered showers and
thunderstorms. This will be accompanied by an additional flooding
threat. Daily highs will reach into the 80s, with the warmest
temperatures expected across south central Missouri. There will be
periods of dry time through the week with much of this activity
remaining scattered in nature and diurnally driven.

By late this week into the weekend, models suggest a potential
shift in the upper level pattern. Model guidance currently depict
an upper level low retrograding into the central CONUS. This would
bring the region generally drier and cooler conditions through the
holiday weekend. There still remains a few model discrepancies at
this time and will be fine tuned we progress through the week.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Jun 28 2021

Scattered showers and thunderstorms are present across the Ozarks
region this morning. KJLN will continue to see MVFR conditions as
this activity moves through portions of southwest Missouri this
morning. Brief IFR conditions are possible in the heaviest
precipitation with further reduced visibilities and ceilings.

For later today, expect additional showers and thunderstorms to
across the area. The area of highest coverage will be along and
north of Interstate 44 through tonight. This could result in MVFR
conditions at KJLN and KSGF through tonight. Meanwhile, KBBG
could see an isolated shower or thunderstorm late this
morning/early afternoon. Overall, there will be periods of dry
time across the area today with mostly cloud skies.

South/southeast surface winds will remain light at 5 to 10 knots
through the TAF period.

&&

.SGF WATCHES/WARNINGS/ADVISORIES...
MO...Flash Flood Watch through Tuesday morning for MOZ055>057-066>069-
     077>080-088-089.

     Flash Flood Watch until 7 AM CDT this morning for MOZ093-094-101-
     102.

KS...Flash Flood Watch through Tuesday morning for KSZ073-097-101.

&&

SHORT TERM...Perez
LONG TERM...Perez
AVIATION...Perez
Hazardous weather outlook, Jun 28, 5:18 AM CST, 1 hour 57 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
618 AM CDT Mon Jun 28 2021

KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-291130-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
618 AM CDT Mon Jun 28 2021

This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.

.DAY ONE...Today and Tonight.

Weather hazards expected...

  Limited flooding risk.
  Elevated lightning risk.

DISCUSSION...

Additional showers and thunderstorms will spread across the region
through tonight. Areas north of Interstate 44 are in a Flash Flood
Watch and will see the potential for heavy rainfall and flash
flooding. Meanwhile, many other areas will remain rather dry
through tonight.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Daily chances for showers and thunderstorms are expected to
continue through late week. Additionally, there will be an
associated excessive rainfall and flooding potential.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

More detailed information can be accessed at:
http://www.weather.gov/sgf/sitrep

This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf

Perez

The radar

The Springfield radar (KSGF), 105 km away, was scanning. The volume nearest the first event began at 13:15 UTC.

Open the radar archive at this moment

Event by event

3 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Newton

When
June 28, 7:15 AM CST to 1:00 PM CST
Where
Newton County, 1.3 mi ESE of Hornet to 0.98 mi S of Spring City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.960, -94.530

Highway 86 was closed due to flooding at a low water area.

Flood, Jasper

When
June 28, 12:00 PM CST to 6:00 PM CST
Where
Jasper County, 1.79 mi WNW of Lakeside to 1.54 mi SE of Oronogo
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.180, -94.450

Route D was closed at Center Creek due to flooding.

Flash Flood, Jasper

When
June 28, 4:00 PM CST to 10:00 PM CST
Where
Jasper County, 1.77 mi SE of Oronogo to 1.79 mi NNE of Webb City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
37.180, -94.460

Highway D was closed at Center Creek due to flooding.

Flash Flood, Newton

When
June 28, 4:00 PM CST to 10:00 PM CST
Where
Newton County, 0.69 mi S of Spring City to 0.74 mi S of Spring City
Cause
Heavy Rain
Reported by
Department of Highways
Coordinates
36.970, -94.530

Highway 86 was closed at a low water area due to flooding.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2021Every state in 2021This day in weather historyWarnings in Missouri, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 966252, 966258, 966255, 966257.